Alert archive / Iowa / Flash Flood Warnings in 2016
Flash Flood Warning 12, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 20, 2016, 5:09 AM CDT for Des Moines County, Louisa County, Iowa; Henderson County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2016, 5:09 AM CDT (10:09 UTC)
- Expired
- Jul 20, 2016, 11:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Des Moines County, IA, Louisa County, IA, Henderson County, IL
The radar
The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 6:00 AM CDT | HEAVY RAIN 3.05 | Gladstone, IL | 24-HR TOTAL. |
| Jul 20, 6:55 AM CDT | HEAVY RAIN 4 | Mediapolis, IA | FELL IN PAST 3 HOURS...REPORT VIA KWQC TWITTER FEED. |
| Jul 20, 8:00 AM CDT | HEAVY RAIN 4.53 | Ssw Stronghurst, IL | ALL FELL THIS MORNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
109
WGUS53 KDVN 201009
FFWDVN
ILC071-IAC057-115-201615-
/O.NEW.KDVN.FF.W.0012.160720T1009Z-160720T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CDT WED JUL 20 2016
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL HENDERSON COUNTY IN WEST CENTRAL ILLINOIS...
SOUTH CENTRAL LOUISA COUNTY IN SOUTHEASTERN IOWA...
NORTHEASTERN DES MOINES COUNTY IN SOUTHEASTERN IOWA...
* UNTIL 1115 AM CDT WEDNESDAY
* AT 508 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BURLINGTON...WAPELLO...OQUAWKA...MEDIAPOLIS...STRONGHURST...
MORNING SUN...GLADSTONE...GULF PORT...KOSSUTH...LONE TREE...
GARLAND...NORTHFIELD...OLENA...HOPPER...DECORRA...
ELRICK JUNCTION...HENDERSON COUNTY FAIRGROUNDS...SPERRY...
KINGSTON AND CAIRO.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...DIXSON CREEK...
DUGOUT CREEK...IOWA RIVER...MISSISSIPPI RIVER...DRY BRANCH...FLINT
CREEK...NICHOLS RUN...LONG CREEK...MIDDLE CREEK...HONEY CREEK...
MARSHALL BRANCH...OTTER CREEK...SMITH CREEK...KNOTTY CREEK...YELLOW
SPRING CREEK...HENDERSON CREEK...PAUL CREEK...SOUTH HENDERSON CREEK
AND ELLISON CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4121 9135 4123 9119 4110 9107 4096 9095
4085 9092 4070 9088 4067 9102 4083 9109
4092 9116 4106 9125
$$
053 follow-up statements
812
WGUS73 KDVN 201059
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 AM CDT WED JUL 20 2016
ILC071-IAC057-115-201615-
/O.CON.KDVN.FF.W.0012.000000T0000Z-160720T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENDERSON IL-LOUISA IA-DES MOINES IA-
559 AM CDT WED JUL 20 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR
SOUTH CENTRAL HENDERSON...SOUTH CENTRAL LOUISA AND NORTHEASTERN DES
MOINES COUNTIES...
AT 558 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY
FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BURLINGTON...WAPELLO...OQUAWKA...MEDIAPOLIS...STRONGHURST...
MORNING SUN...GLADSTONE...GULF PORT...KOSSUTH...LONE TREE...
GARLAND...NORTHFIELD...OLENA...HOPPER...DECORRA...ELRICK JUNCTION...
HENDERSON COUNTY FAIRGROUNDS...SPERRY...KINGSTON AND CAIRO.
ADDITIONAL RAINFALL AMOUNTS OF AROUND 1 INCH ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4121 9135 4123 9119 4110 9107 4096 9095
4085 9092 4070 9088 4067 9102 4083 9109
4092 9116 4106 9125
$$
05531
WGUS73 KDVN 201409
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 AM CDT WED JUL 20 2016
ILC071-IAC057-115-201615-
/O.CON.KDVN.FF.W.0012.000000T0000Z-160720T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENDERSON IL-LOUISA IA-DES MOINES IA-
909 AM CDT WED JUL 20 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR
SOUTH CENTRAL HENDERSON...SOUTH CENTRAL LOUISA AND NORTHEASTERN DES
MOINES COUNTIES...
AT 906 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAVE MOVED OUT
OF THE WARNED AREA. TWO TO 4 INCHES OF RAIN HAS FALLEN EARLIER THIS
MORNING AND RUNOFF INTO CREEKS...STREAMS AND ROADWAYS WILL CONTINUE
INTO THIS MORNING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BURLINGTON...WAPELLO...OQUAWKA...MEDIAPOLIS...STRONGHURST...
MORNING SUN...GLADSTONE...GULF PORT...KOSSUTH...LONE TREE...
GARLAND...NORTHFIELD...OLENA...HOPPER...DECORRA...ELRICK JUNCTION...
HENDERSON COUNTY FAIRGROUNDS...SPERRY...KINGSTON AND CAIRO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4121 9135 4123 9119 4110 9107 4096 9095
4085 9092 4070 9088 4067 9102 4083 9109
4092 9116 4106 9125
$$
HAASE468
WGUS73 KDVN 201516
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 AM CDT WED JUL 20 2016
IAC057-115-ILC071-201524-
/O.CAN.KDVN.FF.W.0012.000000T0000Z-160720T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENDERSON IL-LOUISA IA-DES MOINES IA-
1016 AM CDT WED JUL 20 2016
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL HENDERSON...SOUTH
CENTRAL LOUISA AND NORTHEASTERN DES MOINES COUNTIES IS CANCELLED...
THE THREAT OF HEAVY RAIN HAS ENDED. LAW ENFORCEMENT HAS NOT REPORTED
ANY FLASH FLOODING.
LAT...LON 4121 9135 4123 9119 4110 9107 4096 9095
4085 9092 4070 9088 4067 9102 4083 9109
4092 9116 4106 9125
$$
HAASEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:05 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 20, 4:05 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
405 AM CDT WED JUL 20 2016
.SYNOPSIS...
Issued at 344 AM CDT Wed Jul 20 2016
A few storms have recently developed into southeast Iowa attendant
to secondary wing of moisture transport near 850 mb. Another
stronger moisture transport axis extends from north central and
northeast Nebraska through southwest Minnesota where recent
convection has developed though it has been struggling across
portions of Minnesota where evidence of some mid level capping.
Nebraska portion of convection is also being aided by mid level
shortwave, and this wave looks to crest upper ridge and slide
SSE though Mid-Mississippi Valley to maintain storm chances next
12-18 hours.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 344 AM CDT Wed Jul 20 2016
Shortwave and warm, moist advection north of warm front will
provide at least scattered storms today. Will have to watch
convective trends to our northwest as cwa remains in favorable
850 mb thermal gradient for genesis/track of mesoscale convective
system should convection grow upscale. For now though will
maintain moderate to high chance pops for warm advection wing
with highest pops central and north. Models suggest bulk shear
plenty with 0-6km 30-40 kts, which would support some risk of
organized storms with mainly a wind threat along with very heavy
rain with PWATs in excess of 2 inches. Heights aloft build a bit
more tonight with veering jet, elevated moisture transport and
thermal gradient more conducive for convection to our northeast
thus have kept precip chances below mention by mid evening through
overnight.
Temps will be challenging today, with areas north and east most
favorable to maintain clouds and convection, and have highs
mid to upper 80s but potential to be cooler. Meanwhile, southwest
cwa most favored for some sunshine and hotter temperatures, and
have highs around 90 or lower 90s. These temps combined with dew
points climbing into the 70s will make it feel like 100 or lower
100s southwest cwa and 90s elsewhere.
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 344 AM CDT Wed Jul 20 2016
Main forecast concern remains the heat and the potential for
convection through the period. Confidence is lower in potential
excessive heat warnings as dewpoints are suspect along with the
potential for convection each day. At this time, the best chance
for excessive heat warning criteria will be due to 4 days in a row
of heat advisory criteria.
Still have low confidence in the rest of the CWA meeting excessive
heat warning criteria due to convection potential and concerns over
whether or not the models are accurately producing BL moisture.
Looking at the model soundings, dry air exists aloft and with
daytime heating, this could cause our dewpoints to be lower. This
coupled with convective temperatures being met, suggests that we may
have diurnal convection. If the ridge was more over our CWA then we
would have higher confidence in this verifying. Regardless, its
going to be hot and people will need to take safety precautions for
sure.
Friday the boundary has accelerated south in the latest runs,
suggesting that convection will be possible during peak heating.
This will further complicate matters, especially across eastern
portions of the CWA.
Through the weekend, we should gradually cool down into more normal
temperatures with the boundary somewhere across the area. This
will lead to schc to chc pops through the extended.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1123 PM CDT Tue Jul 19 2016
Generally VFR conditions expected with episodes of mostly MVFR visibilities
due to patchy fog later tonight and also isolated to scattered showers
and storms later arriving from the north by mid morning Wednesday which
is handled as a VCTS wording due to low confidence. Winds generally
light and tending south to southeasterly.
&&
.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Watch from Thursday morning through Saturday
evening for Buchanan-Cedar-Clinton-Delaware-Dubuque-Jackson-
Jones-Linn-Muscatine-Scott.
Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
Saturday for Benton-Des Moines-Henry IA-Iowa-Jefferson-
Johnson-Keokuk-Lee-Louisa-Van Buren-Washington.
IL...Excessive Heat Watch from Thursday morning through Saturday
evening for Bureau-Carroll-Henry IL-Jo Daviess-McDonough-
Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.
Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
Saturday for Hancock-Henderson.
MO...Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
Saturday for Clark-Scotland.
&&
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Gibbs
AVIATION...NicholsHazardous weather outlook, Jul 20, 4:38 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 438 AM CDT WED JUL 20 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 438 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND HEAVY RAINFALL. HOT AND HUMID WEATHER IS ALSO EXPECTED TODAY. HEAT INDEX VALUES WILL ALSO TOP OUT IN THE LOW 100S ACROSS WESTERN PARTS OF THE AREA. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THIS AREA ALONG AND SOUTH OF A LINE FROM VINTON TO IOWA CITY TO CARTHAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT AND HUMID WEATHER IS LIKELY MID TO LATE WEEK. HEAT INDEX VALUES OF 100 TO 110 DEGREES ARE POSSIBLE THURSDAY AND FRIDAY. EXCESSIVE HEAT WATCHES AND WARNINGS ARE IN EFFECT THROUGH SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY NIGHT AND AGAIN FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:00 AM CDT | Excessive Heat Warning | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 4 days |
| Jul 20, 12:35 PM CDT | Special Weather Statement | DVN | Clinton | 40 min |
| Jul 20, 6:58 AM CDT | Flash Flood Warning | DVN | Henderson, McDonough, Warren | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2016Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.